How to Address Bleeding Reversal in Synthetic Cannabinoid Users
The CDC and local poison control centers offer useful guidance for best practices.
About 7000 cases of toxicities associated with synthetic cannabinoids (ie synthetic marijuana, K2, or Spice) are reported annually to US poison control centers, and that reportedly accounted for two-thirds of overall substance abuse between 2005 and 2011.
Synthetic cannabinoids were first introduced in the United States in 2008 but have been used in Europe since 2004. They are classified as a Class I controlled substance by the Drug Enforcement Administration.
Natural marijuana consists of an active ingredient known as delta-9- tetrahydrocannabinol (THC), which is one of the most psychoactive cannabinoid, whereas synthetic cannabinoids are analogs of natural marijuana that are chemically synthesized. These synthetic compounds have similar symptoms to intoxication compared with natural marijuana, and these symptoms can be life-threatening. It is also known that there are many changes made to these analogs by the companies in order to avoid quality control.
Synthetic cannabinoids have a higher potential to cause serious neuropsychiatric toxicity than marijuana. They are analogs of cannabis that are added to other herbals or hallucinogenic plants and act as full or partial agonists of the cannabinoid receptor CB1. Their drug effects are directly proportional to the amount being used. Compared with THC molecules found in marijuana, synthetic products are a 2 to 800 times more potent agonist of the CB1 receptor. It is evident that the products added to these analogs contribute to their increased toxicity. Symptoms can include ataxia, sedation, slurred speech, tachycardia, and vomiting. Severe toxicities were associated with delirium, dystonia, hallucinations, life-threatening bleeding, psychosis, and seizures.1
There have been 155 cases of synthetic cannabinoids toxicities reported in Illinois since March 7 2018, including 4 deaths caused by severe bleeding, according to the Illinois Department of Public Health.2,3 It was found that synthetic cannabinoids used in Illinois and other regions of the United States recently were contaminated with a long-acting vitamin K antagonist called brodifacoum, which is commonly used in rat poison. It is also known as “superwarfarin," which refers to compounds that are used with cannabis analogs to enhance their effects. Some of the “superwarfarins,” such as bromadiolone, coumafuryl, and difenacoum, are known to be 100 times more potent than warfarin, with half-lives extending to weeks and months. Thus, it is important to screen for this compound in patients who present with bleeding after the use of synthetic cannabinoid. Lab values, such as an increased prothrombin time, international normalized ratio (INR), and activated partial thromboplastin time in patients using synthetic cannabinoids are helping in guiding this diagnosis. Table 1 provides treatment recommendations based on the INR and presence of bleeding, and table 2 outlines titration recommendations for vitamin K after treatment initiation. Based on patient presentation, supportive management, such as airway support or intravenous (IV) fluids, may also be needed.
Table 1. Treatment Recommendation Based on INR and Presence of Bleeding
INR <10, with no significant bleeding
Vitamin K: 25mg BID- 50mg QID
INR ≥10, with no significant bleeding
Vitamin K: 50mg TID
Severe or life-threatening bleeding with any elevated INR
4-factor prothrombin complex
10 mg IV vitamin K in 50ml IV fluid over 30 minutes
Oral vitamin K1 50mg TID
*Once the treatment has been initiated, monitor INR daily while inpatient. Dose is to be titrated to achieve a goal INR of <2.5.
Table 2. Titration of Vitamin K After Treatment Initiation
INR > 2.5 in 24-hour period
Increase the Vitamin K Dose
INR Between Normal and < 2.5 for 48 hours
If otherwise clinically stable, discharge patient with outpatient follow-up instructions.
INR is normal
Consider decreasing the vitamin K dose and discharge patient with outpatient follow-up instructions.
Patients presenting with bleeding from synthetic marijuana use usually require substantial amounts of vitamin K for a prolonged period, because of longer half-lives of the marijuana components. To ensure optimal treatment and patient outcomes, have all the vitamin K supply available for outpatient therapy before the patient is discharged. Additionally, initial follow up intervals of 2 to 3 days is required after discharge and then every 1 to 2 weeks. When decreasing the vitamin K dose, the INR should be checked within 2 to 3 days of the dose reduction.
With the evolving make-up of synthetic cannabinoids, it is important for health care providers to routinely re-assess these recommendations. The CDC and local poison control centers offer useful guidance for best practices.
This article was reviewed by Ayesha M. Khan, PharmD, BCPS.
1. Wang, GS. Synthetic cannabinoids: acute intoxication. In: Post T, ed. UpToDate. Waltham, MA: UpToDate; 2018. uptodate.com. Accessed April 17, 2018.
2. Illinois College of Emergency Physicians. Outbreak: Severe coagulopathy associated with synthetic cannabinoids ('K2/Spice')
icep.org/news/outbreak-severe-coagulopathy-associated-with-synthetic-cannabinoids-k2-spice/. Accessed April 18, 2018.
3. Illinois Department of Public Health. Synthetic cannabinoids. dph.illinois.gov/topics-services/prevention-wellness/medical-cannabis/synthetic-cannabinoids. Accessed April 18, 2018.